Medication Overuse Headache (MOH)

Sometimes referred to as rebound headaches, medication overuse headaches (MOH) can be triggered when a person takes medication to treat headaches for an extended period. Even taking medication for more than a couple of days a week may cause MOH.

What Causes It?

Also known as rebound headache, medication overuse headache (MOH) can occur with excessive use of medications that were initially intended to treat a headache disorder such as migraine or tension-type headache. 

How Is It Diagnosed?

The International Classification of Headache Disorders classifies MOH as a secondary headache or chronic headache syndrome, meaning it involves a pre-existing headache syndrome. Subtypes include overuse of particular analgesics like triptans or opioids. MOH can also be caused by consumption of multiple drug classes, even if the drugs are not individually overused.

A detailed medical history, including headache and medication history, is vital for a MOH diagnosis. Patients with a pre-existing diagnosis of a primary headache disorder should have experienced headaches for 15 days or more per month, and used analgesics for 10-15 days a month for at least three months.

What Are the Symptoms?

MOH frequently resembles the pain of an individual’s primary headache disorder, but occurs with greater intensity and frequency. MOH can be caused by different types and/or combinations of drugs; some, such as triptans or opiates, can lead to MOH faster than other medication classes. 

People with MOH often report neck pain and morning headache due to drug withdrawal that occurs during sleep. They may also have runny nose or excessive tearing, even if those are not typically symptoms caused by their primary headache disorder.

How Is It Treated?

To mitigate the severity and frequency of the head pain, the person with MOH is required to adjust or discontinue their pain medication under their healthcare provider’s supervision. This process may require time and diligent medical supervision and, potentially, psychological support.

Is It Preventable?

Although MOH is a serious condition, it is preventable with resources and attention devoted to educating healthcare professionals and patients on safe, appropriate medication prescription and usage, and guiding them about the risks of acute and long-term side effects. 

 

What Causes It?

Also known as rebound headache, medication overuse headache (MOH) can occur with excessive use of medications that were initially intended to treat a headache disorder such as migraine or tension-type headache. 

How Is It Diagnosed?

The International Classification of Headache Disorders classifies MOH as a secondary headache or chronic headache syndrome, meaning it involves a pre-existing headache syndrome. Subtypes include overuse of particular analgesics like triptans or opioids. MOH can also be caused by consumption of multiple drug classes, even if the drugs are not individually overused.

A detailed medical history, including headache and medication history, is vital for a MOH diagnosis. Patients with a pre-existing diagnosis of a primary headache disorder should have experienced headaches for 15 days or more per month, and used analgesics for 10-15 days a month for at least three months.

What Are the Symptoms?

MOH frequently resembles the pain of an individual’s primary headache disorder, but occurs with greater intensity and frequency. MOH can be caused by different types and/or combinations of drugs; some, such as triptans or opiates, can lead to MOH faster than other medication classes. 

People with MOH often report neck pain and morning headache due to drug withdrawal that occurs during sleep. They may also have runny nose or excessive tearing, even if those are not typically symptoms caused by their primary headache disorder.

How Is It Treated?

To mitigate the severity and frequency of the head pain, the person with MOH is required to adjust or discontinue their pain medication under their healthcare provider’s supervision. This process may require time and diligent medical supervision and, potentially, psychological support.

Is It Preventable?

Although MOH is a serious condition, it is preventable with resources and attention devoted to educating healthcare professionals and patients on safe, appropriate medication prescription and usage, and guiding them about the risks of acute and long-term side effects. 

 

Sources

  1. American Migraine Foundation. Headache from Medication Overuse. https://americanmigrainefoundation.org/resource-library/medication-overuse/
  2. Statpearls - NCBI Bookshelf. Medication-Overuse Headache. https://www.ncbi.nlm.nih.gov/books/NBK538150/

Still need help?

We try to maintain a comprehensive set of materials for various audiences. However, we realize that often there are questions that remain unanswered. We're here to help!
Be the first to know about the latest advancements in migraine care.
Thank you.
We promise we won't spam.
Oops! Something went wrong.
No items found.